What is it about?

Our patient was taking morphine based analgesics and high dose gabapentin. Patient came lethargic to the hospital and was having respiratory failure. Naloxone was used considering opioid overdose. He was admitted to ICU and his respiratory failure was reversed with ventilatory support. Despite that, he did not regain consciousness until we gave him gabapentin by nasogastric tube. Following that he had a remarkable recovery within a few hours.

Featured Image

Why is it important?

1. Patients on morphine based analgesics are the ones who often are on gabapentin as well. 2. There are reports of gabapentin abuse being more common in patients on opioids. 3. Opioids and gabapentin have synergistic interactions in which they can enhance each other, increasing the risk of toxicity. 4. Opioid intoxication seems to change gabapentin withdrawal state probably masking usually seen effects. 5. Gabapentin withdrawal state can have serious phases like akathisia, delirium, coma. 6. In case of serious withdrawal state, gabapentin should be replaced immediately. 7. As the intravenous formulation is not available, gabapentin can be replaced by a nasogastric tube and is effective within a few hours.

Perspectives

I hope this article increases awareness about the seriousness of recognizing gabapentin withdrawal. I also would like to bring forward that while the USA is dealing with the opioid epidemic, we should be aware of medications that have synergistic actions with them to avoid cases of overdose.

Harpreet Singh
Sutter Health

Read the Original

This page is a summary of: Complex encephalopathy arising from the combination of opioids and gabapentin, BMJ Case Reports, April 2019, BMJ, DOI: 10.1136/bcr-2018-228354.
You can read the full text:

Read

Contributors

The following have contributed to this page